Unisom and Tylenol PM are brand-name medications that can help you fall asleep. Unisom is made by Chattem, Inc., and Tylenol PM is produced by McNEIL-PPC. They are both sold over the counter without the need of a prescription. The difference between Unisom and Tylenol PM is in one ingredient.
Diphenhydramine HCL, an antihistamine, is the ingredient in both Unisom and Tylenol PM that induces sleep. Diphenhydramine is used in allergy medications. The most common side effect is drowsiness, and the pharmaceutical manufacturers have used this as an advantage to produce over-the-counter sleep aids. The difference between Unisom and Tylenol PM is that Tylenol PM also contains acetaminophen, an analgesic.
Unisom, which actually contains the same exact ingredients as Benadryl Allergy, helps to promote sleep through its sedating effect. Tylenol PM also acts as a sleep aid, but it has the added ability of the analgesic (pain reliever). Tylenol PM can ease muscle aches and pains, help headache and, if necessary, reduce fever during illness.
Products & Dose
Unisom is available in SleepTabs, SleepGels and SleepMelts. Tylenol PM sells as Caplets, Geltabs--and Rapid Release Geltabs--and in a vanilla liquid form. All the Tylenol PM formulas come with 500mg of acetaminophen (the dose in Extra Strength Tylenol) and 25mg of diphenhydramine HCL. Unisom SleepTabs and SleepMelts contain 25mg of diphenhydramine HCL, but Unisom’s SleepGel has 50mg which, according to their product information, helps you “start sleeping faster.”
The drowsiness side effect of diphenhydramine is a positive one in a sleep aid. Other common problems include dry mouth, nausea and dizziness. Some have reported a drop in blood pressure, heart palpitations, vision disturbances and irritability. More serious side effects have occurred in those with an enlarged prostate, glaucoma, asthma, hyperthyroidism or heart disease. The added acetaminophen in Tylenol PM does have a risk of liver problems if it is taken long-term or in more than the recommended dose.
Unisom and Tylenol PM both contain the same sleep aid. Tylenol PM is a better choice if there is pain accompanying sleep difficulties. If it is just help falling asleep you are looking for, there is no need to take the added acetaminophen that Tylenol PM contains. Be aware that not everyone reacts to the sedating effect of diphenhydramine HCL, so there is no guarantee either medication will put you to sleep.
Is Doxylamine Succinate Addictive?
Doxylamine succinate is the active ingredient in Unisom sleep tablets (an over-the-counter sleep aid). It is an antihistamine with properties to make...
What Is in Tylenol PM?
Tylenol PM is a pain reliever that also acts as a sleep aid. It can help you fall asleep when pain or...
Side Effects of Unisom
Unisom, generically known as doxylamine, is a drug used as a short-term treatment for insomnia. As is the case with prescription drugs,...
Breastfeeding & Tylenol PM
A new mother may find herself up at all hours of the night suffering from the sore and swollen breasts that come...
What Is Diphenhydramine HCl 25 mg?
Diphenhydramine HCl is a widely used oral drug that is effective in treating allergies as well as helping patients with insomnia fall...
Side Effects of Tylenol PM
Used frequently by those affected by tossing and turning during the night, Tylenol PM is a sleep aide used to cure the...
Taking Unisom While Pregnant
Unisom sleeping tablets are often prescribed by doctors to treat morning sickness in pregnant women. Though Unisom is avaliable over-the-counter, talk with...
How to Use Doxylamine Succinate While Pregnant
If you suffer from insomnia, a common side effect of pregnancy, many health care providers recommend Doxylamine Succinate, an antihistamine marketed in...